Aa
A
A
A
Close
Depression/Mental Health Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

anxiety or something else

I have suffered with anxiety since my teens, I am 31 now.  I take .25 mg. of xanax twice daily, but it doesn't seem to help much.  My question concerns whether the symptoms I'm expierencing
is due to extreme anxiety or something else.  Frequently, I feel like I'm not really here (sounds crazy I know) and I also feel like everything I do happened a long time ago even though it might have just been 30 minutes ago.  I don't have these feelings all the time, but like I said they are frequent.  My feet are constantly sweating and I often expierence a feeling of something bad is going to happen.  I don't think these are "panic attacks"
because I've had plenty of these where I feel my heart is going to beat out of my chest and they only last a couple of minutes.
The symptoms I expierence can go on off and on all day. Can the time distortion feeling and the "not really here" feeling be caused by my anxiety and is Lexapro a good medication for this.
My doctor mentioned this medicine to me.  Thanks for your time!
25 Responses
242532 tn?1269553979
MEDICAL PROFESSIONAL
Yes, the symptoms you describer are quite characteristic of anxiety.  Lexapro is an excellent medication for depression and anxiety, and is usually quite well tolerated.  Be careful when you go off xanx...you have to go off of it gradually as you replace it with lexapro.

Have you tried psychotherapy... anxiety is a symptom of conflict, and resolving the conflict is really the best cure.
Avatar universal
I have an eighteen year old daughter who has experienced high levels of anxiety and depression over the last several years.  She has been anxious since she was very young but the depression was only really noticeable the last 3-4 years.  

She became addicted to methamphetamines for a brief period and has successfully stayed away from them for over a year.  She has exhibited periods of compulsive sorts of behaviors over the last 4 years like constant handwashing, plucking eyebrows, etc.  She experiences insomnia, nightmares and periods of high activity and relatively happy or normal moods and then periods of total non-activity, with no motivation and deep depression.  She can never follow through with Doctor recommendations like improving her eating habits, trying to regulate her sleep patterns, exercise or other suggestions.  Nevertheless she has improved her ability to deal with the down times and keeps a journal to try and chronicle her symptoms.

She has tried Prozac and Celexa.  Prozac seemed to help for awhile and then she complained of increasing nightmares and she began to exhibit intense facial twitching and grimacing.  She quit taking Celexa within 3 weeks complaining of the same symptoms eventhough we were careful to wean her off the Prozac and wait over a month before starting the Celexa.

My question is do you think medication with cognitive or dialectic behavioral therapy would help or would it be better to just pursue the therapy without any medication?
Avatar universal
I think the symptoms you are describing are those known as "derealisation" or "disassociation".

I have had these feelings... if u do a search on the net on disassociation u will find lots of links, and u might find help there.. good luck..

peg xox
Avatar universal

I am 28 years old, male, living in washington DC.  I have had anxiety for about 4 years, and i can safely tell you that it really really takes it's toll on me both emotionally and physically.  I was on zoloft for about a year which seemed to help mildly, but now im getting off of them and the anxiety seems to be coming back.

I have all sort of physical symptoms like tight muscles, tingling in fingers in both hands, heart palpitations, you name it, ive dealt with it.  Ive been to neurologists, had the test done, the cat scans, all that stuff, and still no answers.

It absolutely sucks and makes you think you are losing your mind.  I think part of my problem is that im also hypersensative and if there is something going on in my body, whether or not its normal, i will focus on it and focus on it until it feels like a problem.  

Of course i always assume im gonna die of some terrible disease cause of these physical symptoms, and no one around me has a clue that all this is going through my head.

Im so sick and tired of being scared and anxious, and I just want some people to talk to who feel like i do.

Please feel free to email me and we can talk, or just post a message, or just read this an feel better for a little while knowing that someone out there feels the same fear you do, and hides it also.

cheers
Avatar universal
Hi there Solo,  How's your stress level?  I was at a job where my stess level was out of the building.  I had similar symptoms that you have.  Feeling dissociated, feeling like I was living in a cloud and unable to reach the "real" world.  Feelings of dissociation with time. Your sweaty feet also suggest stress too.  Kind of the fight or flight syndrome.  It's a fact that when we get stressed, our feet perspire in order to provide extra traction to run.  During this time in my life the sress also caused neck and back pain, stomach and bowel problems, feelings of pinched nerves such as tingling fingers.  As soon as I quit that job, my health came back almost 100%.  So my suggestion is to look at your life and your stress level.  Certain people such as myself are very suceptable to stress and I try to avoid it at all costs.

Jay
Avatar universal
I have had anxiety for years i am 21 and had it since i was 17 olso i am very very paroniod the paroniod is the worst i cant sleep at night i keep thinking someone is going to break the door in and hit me every time i hear a car outside. I have been on all sort of medication over the years  but it seems 2 be getting worse everyday i am olso very deppressed i just dont see the point in living anymore all i do is sit about the house worrying about everything i cant even step out the front door ive had help but nothing seems to work i need to overcome this to get back to normal life i feel like im going insane
Avatar universal
did you guys have these symptoms before or after drugs.  The pharamceutical companies are cashing in big time on people like us.  More than likley the drugs are causing the problem and withdrawl.  Read Your Drug may be the problem by dr. breggin.
Avatar universal
yeah i did take a cocktail off drugs in my time thats what maybe the problem but i need help bad can u suggest any websites becuse i have been to loads off docters and had loads off medication but it just keeps getting worse everyday ive been in hospital quite a few times aswell thanks in advance
Avatar universal
hi, i was just told by my doctor that i have an anxiety/depression he gave me alprazololam 0.5mg to take twice a day, and he also wants me to start paxil 20mg once a day. what i am wondering is if i start the paxil will i be on it for the rest of my life. i have heard many stories about it some not good. All of this is new to me so any advice anyone could give me would be greatly appreciated.. i am also taking ativan the small tablets that you put under your tongue when you feel an attack coming on,. i have a few medical problems that my doctor before would not help me on so i think that is where the anxiety is coming from and the depression is i am alone alot my husband works out of town and is away alot.
Thanks for listening::)
Avatar universal
Get the word out, go to www.benzo.org.uk and go to the forums and ask for Ray, he will help u out and others will help u out.  Please, if you and others want to get out of this mess go there and find out the truth.
Avatar universal
aljsdf;j
Avatar universal
Sorry about the last post, don't know what happened !!

Well, I have been dealing with severe anxiety for the past 3 months. I am taking 1mg of ativan a day, and walk around with the zoloft (25mg ) in my purse. I'm too scared to take it !!
I tried paxil for a few days and it made me feel awful. So now, I'm terrified of using the zoloft.

I haven't been to work in over a month because of this and wonder when I will ever be able to go back.  My problem started when I was having stomach pain in the upper part of my stomach. I thought for sure I have cancer or tumours of something.  I hand an endoscopy done last wedsnesday and right in the middle of the test I had a panic attack, my heart went up to 170 and the doctors and nurses freaked.  Since then, I have been worse. I will not have the test results for another 2 weeks.

The gastro specialist said everything is fine, no cancer, no ulcer. But I am scared that he only told me this so that my heart wouldn't go nuts again.  Now , I'm worried about my heart.

Would this doctor tell me everything is fine if it wasn't ? And could anyone tell me if they take Zoloft and what were the side effects like?

I really hope I can hear from someone out there.



Moozie
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Simple, drug-free tips to banish the blues.
A guide to 10 common phobias.
Are there grounds to recommend coffee consumption? Recent studies perk interest.
For many, mental health care is prohibitively expensive. Dr. Rebecca Resnik provides a guide on how to find free or reduced-fee treatment in your area